Alert archive / Puerto Rico / Flash Flood Warnings in 2020

Flash Flood Warning 35, NWS JSJ

September 13, 2020

NWS JSJ issued this flash flood warning at Sep 13, 2020, 5:27 PM CDT. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2020, 5:27 PM CDT (22:27 UTC)
Expired
Sep 13, 2020, 7:30 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 75 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 5:30 PM CDTFLASH FLOODArecibo, PRSEVERAL URBAN AREAS ACROSS NORTHWESTERN ARECIBO AND ACROSS PORTIONS OF EASTERN HATILLO FLOODED WITH TODAYS AFTERNOON RAINFALL. SOME OF THESE AREAS INCLUDE JARDINES DE ARECIBO, SERENA, REGIONAL, VISTA AZUL, VICTOR ROJAS 1, HOYO LOS SANTOS AND REPARTO MARQUEZ. A
Sep 13, 6:00 PM CDTFLASH FLOODArecibo, PR*** 1 FATAL *** A MAN DIED DUE TO FLASH FLOODING IN AN UNAMED SMALL CREEK IN SECTOR LAS CANELAS BETWEEN ARECIBO AND HATILLO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

537 
WGCA52 TJSJ 132227
FFWSJU
PRC013-027-065-140030-
/O.NEW.TJSJ.FF.W.0035.200913T2227Z-200914T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
627 PM AST Sun Sep 13 2020

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Arecibo in Puerto Rico...
  Camuy in Puerto Rico...
  Hatillo in Puerto Rico...

* Until 830 PM AST.

* At 627 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1848 6690 1849 6680 1847 6671 1849 6667
      1849 6662 1849 6658 1847 6659 1847 6658
      1840 6659 1836 6658 1834 6659 1832 6671
      1835 6673 1832 6677 1832 6683 1834 6682
      1837 6690

FLASH FLOOD...RADAR INDICATED

$$

TW
2 follow-up statements
884 
WGCA72 TJSJ 132352
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
752 PM AST Sun Sep 13 2020

PRC013-027-065-140030-
/O.CON.TJSJ.FF.W.0035.000000T0000Z-200914T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arecibo PR-Camuy PR-Hatillo PR-
752 PM AST Sun Sep 13 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM AST THIS 
EVENING FOR ARECIBO, CAMUY AND HATILLO...

At 752 PM AST, Emergency management reported urban flooding across 
parts of Hatillo and across much of the areas of northwestern 
Arecibo and that highway 2 is currently impassable. Runoff from the 
previous heavy rainfall will continue to cause flooding, mainly 
across the Hatillo and Arecibo border.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1848 6690 1849 6680 1847 6671 1849 6667
      1849 6662 1849 6658 1847 6659 1847 6658
      1840 6659 1836 6658 1834 6659 1832 6671
      1835 6673 1832 6677 1832 6683 1834 6682
      1837 6690

FLASH FLOOD...OBSERVED

$$

DS
165 
WGCA72 TJSJ 140039
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
839 PM AST Sun Sep 13 2020

PRC013-027-065-140049-
/O.EXP.TJSJ.FF.W.0035.000000T0000Z-200914T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arecibo PR-Camuy PR-Hatillo PR-
839 PM AST Sun Sep 13 2020

...FLASH FLOOD WARNING HAS EXPIRED FOR ARECIBO, CAMUY AND HATILLO...

The heavy rain has ended. However, flooding is still occurring 
across portions of Arecibo, Camuy and Hatillo. Please continue to 
heed remaining road closures.

LAT...LON 1848 6690 1849 6680 1847 6671 1849 6667
      1849 6662 1849 6658 1847 6659 1847 6658
      1840 6659 1836 6658 1834 6659 1832 6671
      1835 6673 1832 6677 1832 6683 1834 6682
      1837 6690

$$

TW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 2:37 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 13, 2:37 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
337 PM AST Sun Sep 13 2020

.SYNOPSIS...
Upper level low and above normal PWAT will continue to promote
unstable weather through mid-week. Then a drier weather pattern is
expected, as a mid to upper level ridge moves over the region
through the end of the week. A northeasterly swell will continue
to cause hazardous marine and coastal conditions for the Atlantic
waters.

&&

.SHORT TERM...Tonight through Tuesday...

An upper level low moving westward will continue to promote
instability aloft through the short term period. Therefore, expect
passing showers mainly over the local and outer waters now, and
through the overnight hours. Above normal PWAT are expected on
tomorrow, and Monday looks to be the most active weather day of
the period. The conditions above will cause widespread showers
with isolated thunderstorms mainly during the afternoon over most
land areas, regional and local waters. Therefore, there is an
increased potential for urban and stream flooding across the areas
that will experience the heaviest and persistent rains. A
southeasterly wind flow will persist through Tuesday, thus the
highest chance for heavy rain will be over portions of the
northwestern portions of Puerto Rico.

Tuesday will be a transitional day to a somewhat drier weather
pattern. Models are indicating that the upper level low will move
away from the area. The upper-level moving away from the forecast
area will decrease the favorable upper-level instability and
decrease the likelihood of area-wide development of deep
convection for Puerto Rico and the U.S. Virgin Islands.
Nevertheless, lingering moisture coupled with local effects, and
an easterly wind flow will aid in the development of shower and
isolated thunderstorms for portions of interior and western during
the afternoon. Shower activity will also be possible over the San
Juan metro area. Rainfall accumulations are expected to at least
result in localized urban and small stream flooding.

&&

.PREV DISCUSSION... /issued 435 AM AST Sun Sep 13 2020/

.LONG TERM...Wednesday through Monday...
A relatively dry air mass is forecast to be over the region
Wednesday and Thursday. A mid- to upper-level ridge will also
contribute to relatively stable conditions; afternoon shower and
thunderstorm activity is likely to be inhibited. Fragments of
moisture are forecast to push into the region on Friday, what will
be left of what is currently Tropical Depression Rene. Meanwhile,
conditions aloft will be increasingly unstable, under the
influence of the troughing aloft that is expected to be associated
with what is currently Tropical Depression Twenty. By the end of
the week, that system is forecast to intensify into a hurricane,
but its current projected trajectory keeps the system well to the
northeast of the area. That being said, as noted above, indirect
impacts are likely to be felt across the local islands and waters.
Increasing shower and thunderstorm activity is anticipated,
lasting into the weekend. Late Saturday into Sunday, a dry slot
will cross the area ahead of a tropical wave, which is forecast to
reach the area by Monday, bringing another bout of unstable
weather.

All of that being said, however, uncertainty remains quite high for
the long-term period. As alluded to above, impacts are possible from
tropical cyclones passing by the region to the north. Much of the
forecast hinges on the development and trajectory of Tropical
Depression Twenty. Given that the system is still a depression and
is expected to strengthen substantially, and we still have
significant lead time, confidence is generally low in the forecast.
Changes to the forecast - both for this system and its indirect
impacts on the local islands - are likely. Especially with this
being the peak of the hurricane season, it is very strongly
suggested that all those with interests in the area monitor products
from the National Hurricane Center, as well as future forecasts from
this office.

&&

.AVIATION...

Mainly VFR conditions. SHRA/TSRA expected across portions of
northern PR through 13/22z, affecting the vicinity of TJBQ and
possibly TJSJ. MVFR conditions are possible, especially across
TJBQ. Winds will continue from the SE between 8 and 12 kts with
sea breeze variations through 13/22z, becoming light and variable
overnight.

&&

.MARINE...

A northeasterly swell associated with Hurricane Paulette will
continue to cause hazardous marine and coastal conditions for the
Atlantic waters for the rest of the day. Hence, a Small Craft
Advisory continues for these waters. Seas are expected to
gradually improve by Monday and Tuesday, but still choppy. A High
Rip Current risk is expected for the northern coast of Puerto Rico
and St. Croix.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  90  78  91 /  20  70  40  40
STT  80  88  80  90 /  20  20  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for Northeast-
     Southeast.

     High Rip Current Risk through Monday afternoon for North Central-
     Northwest-San Juan and Vicinity.

VI...High Rip Current Risk through late tonight for St Croix.

AM...Small Craft Advisory until 8 PM AST this evening for Atlantic
     Waters of Puerto Rico and USVI from 10 NM to 19.5N-Coastal
     Waters of Northern Puerto Rico out 10 NM.

&&

SHORT TERM...GL
LONG TERM....ERG
PUBLIC DESK...FRG
Hazardous weather outlook, Sep 13, 4:43 AM CDT, 12 hours 44 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
338 AM domingo 13 de septiembre de 2020

AMZ710>745-PRZ001>013-140745-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y mar afuera del
Atlantico y Caribe-
338 AM domingo 13 de septiembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas... Existe una probabilidad de tronadas con fuertes lluvias
y vientos en rafaga a traves de sectores del oeste y interior de
Puerto Rico durante la tarde.

.Inundaciones...Se espera inundaciones urbanas y de pequenos riachuelos
en areas con lluvia fuerte.

.Oleaje...Oleaje vigoroso de hasta 7 pies a traves de las aguas del
Atlantico.

.Corrientes Marinas... Existe un riesgo alto de corrientes
marinas a traves de las playas del norte de Puerto Rico.

.Calor...Vientos alisios de sureste resultaran en indices de calor en
encima de lo normal en algunas areas.

.Dias dos hasta el siete...domingo a viernes

El riesgo de inundaciones urbanas y de los riachuelos continuara por
la mayoria de la semana en los sectores oeste y centro de Puerto
Rico. Se espera oleaje de 7 a 8 pies en las aguas del
Atlantico jueves hasta el sabado. Habra un riesgo alto de corrientes
marinas a lo largo de a costa del norte el lunes y tambien el jueves en
la noche hasta el sabado. Se esperan areas de calor en las elevaciones
bajas donde el indice de calor sera hasta 105 grados Fahrenheit lunes
hasta miercoles.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre inundaciones y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-140745-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del
Atlantico y aguas costeras adyacentes del Caribe-
338 AM domingo 13 de septiembre de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Oleaje...Oleaje vigoroso de hasta 7 pies a traves de las aguas del
Atlantico.

.Corrientes Marinas... Existe un riesgo alto de corrientes
marinas para las playas del este de Santa Cruz.

.Dias dos hasta el siete...domingo a viernes.
Se espera oleaje de 7 a 8 pies en las aguas del Atlantico el jueves hasta
el sabado.  El riesgo alto de corrientes marinas continuara para el este
de Santa Cruz el domingo. Estaran areas de calor en las elevaciones bajas
donde el indice de calor sera de hasta 105 grados Fahrenheit hasta
el jueves.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores. Favor de reportar
cualquier informacion sobre corrientes marinas al Servicio Nacional
de Meteorologia en San Juan mientras siguen las indicaciones de las
autoridades locales y estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:54 PM CDTAreal Flood AdvisoryJSJ118 min
Sep 13, 4:40 PM CDTSpecial Marine WarningJSJ35 min
Sep 13, 5:20 PM CDTAreal Flood AdvisoryJSJ76 min

Nearby

Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.